Kentucky, 2011

Hail in Kentucky, April 9, 2011

April 9, 2011 · NWS RLX · 1 event in 1 county or zone

A mesoscale convective complex moved southeast out of Indiana across eastern Kentucky and into southern West Virginia. With ample moisture, instability, and lift, new storms formed ahead of the initial complex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A mesoscale convective complex moved southeast out of Indiana across eastern Kentucky and into southern West Virginia. With ample moisture, instability, and lift, new storms formed ahead of the initial complex. Several of the leading cells showed signs of mid level rotation, but that rotation did not translate to the lower levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 9, 11:57 AM EST, 48 minutes earlier.

Area forecast discussion, Apr 9, 11:57 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1257 PM EDT SAT APR 9 2011

.SYNOPSIS...
A WARM FRONT MOVES NORTH THROUGH THE AREA TODAY INTO TONIGHT.  A
WARM SOUTHWEST FLOW IN ITS WAKE PREVAILS INTO MONDAY...WHEN A COLD
FRONT CROSSES.  HIGH PRESSURE CROSSES TUESDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH SOUTHERN HALF OF AREA
THIS AFTERNOON...INCREASING POPS FURTHER NORTH PER RADAR TRENDS OF
ORGANIZED CONVECTION MAINTAINING NORTH OF WARM FRONT.

PREVIOUS DISCUSSION...
MORNING UPDATE WAS TO CONCENTRATE HIGHEST POPS THIS AFTERNOON ALONG
AND SOUTH OF THE NORTHWARD ADVANCING WARM FRONT...IE SOUTHERN HALF
OF OUR CWA. MCV AND ASSOCIATED SQUALL LINE OUT WEST IN SRN INDIANA
AND NCNTRL KY NOT SHOWING SIGNS AS YET OF TURNING TO THE RIGHT...SO
LOOKS LIKE SQUALL LINE WILL BE CLOSELY LINKED WITH THE WARM FRONT.
HIGH POPS AS FAR NORTH AS I64 CORRIDOR WHERE WARM FRONT AND CLEARING
WILL OCCUR IN TIME FOR THE CONVECTION. LINE EXPECTED TO REACH FAR
WEST PORTION OF CWA AROUND 1PM...AND ADVANCE EAST SOUTHEAST ALONG
AND SOUTH OF THE WARM FRONT INTO THIS EARLY EVENING. RAMPING UP
INTENSITY OF STORMS ON MORNING UPDATE...HAVE INCLUDED GUSTY WINDS AND
SMALL HAIL SOUTH HALF...IN ANTICIPATION OF POSSIBLY A WATCH THIS
AFTERNOON.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
SFC LOW TO LIFT NWD ACROSS THE GREAT LAKES WITH ATTENDANT COLD FRONT
FRONT PUSHING ACROSS THE CWA ON MONDAY.  NOTED MINOR TIMING
DIFFERENCES IN OPERATIONAL MODELS IN TIMING THE FEATURE ACROSS KY
AND WV.

LATEST NAM HAS THE MORE PROGRESSIVE SOLUTION IN TERMS OF  THE
EVOLUTION OF SFC LOW AS IT LIFTS NORTH OF THE GREAT LAKES...WITH THE
GFS AND ECMWF OFFERING SLIGHTLY LOWER MOVEMENT. DESPITE THE FASTER
MOVEMENT OF THE SFC LOW...THE THE NAM STILL SUPPORTING A SLIGHTLY
SLOWER MOVEMENT OF THE COLD FRONT ACROSS WV INTO MONDAY NIGHT.

THE GFS/ECMWF BOTH LEAN TOWARDS A MONDAY AFTERNOON PASSAGE. CURRENT
FORECAST PACKAGE LEANS TOWARD THE FASTER ECMWF AND GFS SOLUTION IN
TERMS OF TIMING FRONTAL PASSAGE.

BUMPED POPS AND QPF VALUES UPWARD FOR MONDAY AFTERNOON AND EVENING
AS UPPER LEVEL TROUGH AND ASSOCIATED COLD MOVES ACROSS.  DRYING FROM
THE WEST TAKES PLACE ON TUESDAY...WITH LINGERING POPS ACROSS THE NE
MOUNTAINS OF WV.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPC THINKING WITH SOME MINOR TWEAKS.  SYSTEM WILL PUSH EAST
TUESDAY...ALLOWING HIGH PRESSURE TO BUILD INTO THE AREA TUESDAY
NIGHT.  THIS HIGH WILL THEN PUSH EAST THURSDAY...ALLOWING A LOW
PRESSURE SYSTEM TO BEING TO APPROACH THE AREA.

AS A RESULT...PRECIP CHANCES WILL END TUESDAY...WITH DRY WEATHER
ANTICIPATED INTO THURSDAY.  EXPECT PRECIPITATION CHANCES WILL THEN
INCREASE THURSDAY INTO FRIDAY AS WESTERN SYSTEM APPROACHES.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
15Z SATURDAY THRU 12Z SUNDAY...
AREAS OF LOW CLOUD AND FOG ASSOCIATED WITH A WARM FRONT AND...IN
SOME AREAS...A RESULT OF RAIN FRI AND LAST NT...IS CURRENTLY MIXING
OUT THIS MORNING ALONG AND SOUTH OF THE I64 CORRIDOR AS THE WARM
FRONT LIFTS SLOWLY NORTH. LOW CLOUDS WILL BE SLOWER TO ERODE IN THE NORTH.

A SQUALL LINE CURRENTLY OVER SOUTHERN INDIANA AND NORTH CENTRAL
KENTUCKY WILL MOVE EAST ACROSS NORTHEAST KY...SOUTH HALF OF WV AND
SW VA THIS AFTERNOON. THESE STORMS WILL LIKELY BE ON THE STRONG
SIDE...A FEW POSSIBLY SEVERE. SOME SHOWERS WITH EMBEDDED THUNDER
FURTHER NORTH THIS AFTERNOON TO THE NORTH OF THE WARM FRONT.

EXPECT GRADUAL IMPROVEMENT FROM THE SOUTH...OUTSIDE SHOWERS AND
THUNDERSTORMS...TO VFR CEILINGS THIS AFTERNOON...LAST TO IMPROVE IN
THE NORTH.

THE THUNDERSTORM ACTIVITY WILL MOVE OUT OF THE AREA THIS EVENING.
AREAS OF IFR LOW CLOUD AND FOG TONIGHT...MAINLY IN AREAS THAT
RECEIVE THE RAIN THIS AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING AND AREAL EXTENT OF THE FOG AND STRATUS
AND ITS EVAPORATION IS IN QUESTION.  ALSO IN QUESTION IS TIMING AND
PLACEMENT OF CONVECTION.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  L    M    L    L    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    H    H    H    H    M    M    M    M    M
BKW CONSISTENCY  L    M    M    M    H    H    H    M    M    M    M    M
EKN CONSISTENCY  M    M    H    L    H    M    H    H    H    H    H    H
PKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    L    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR CONDITIONS POSSIBLE ACROSS SOUTHERN SITES AFTER THUNDERSTORMS
OVERNIGHT SAT NT.  IFR POSSIBLE IN BRIEF SHOWERS AND THUNDERSTORMS
ON MONDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TRM
NEAR TERM...JMV
SHORT TERM...KMC
LONG TERM...JSH
AVIATION...JMV
Hazardous weather outlook, Apr 9, 4:05 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
505 AM EDT SAT APR 9 2011

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>027-
033>037-100915-
GREENUP-CARTER-BOYD-LAWRENCE-JACKSON-GALLIA-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-ROANE-MINGO-LOGAN-BOONE-CLAY-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
505 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-WVZ009>011-017>020-028>032-038>040-046-
047-100915-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
505 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD AFFECT THE AREA
MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 11:30 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1230 PM EDT SAT APR 9 2011

KYZ101>103-105-WVZ005-091730-
BOYD KY-CARTER KY-GREENUP KY-LAWRENCE KY-WAYNE WV-
1230 PM EDT SAT APR 9 2011

...THUNDERSTORMS WILL AFFECT BOYD...CARTER...GREENUP...NORTHERN
LAWRENCE AND NORTHWESTERN WAYNE COUNTIES...

AT 1228 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 35 MILES
NORTHWEST OF MOREHEAD TO 16 MILES NORTHWEST OF MOREHEAD TO MOREHEAD
TO 4 MILES NORTH OF WEST LIBERTY...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE STORMS WILL BE NEAR GLOBE AROUND 1245 PM...GRAHN AROUND 100
PM...HOPEWELL AROUND 115 PM AND WURTLAND AROUND 130 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 149 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 5 IN
WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3834 8324 3842 8324 3856 8310 3872 8304
      3876 8289 3859 8284 3854 8270 3847 8261
      3842 8260 3841 8253 3824 8236 3799 8302
      3803 8301 3811 8290 3817 8292 3818 8306
      3826 8316 3819 8327 3832 8334

30

The radar

The Jackson,KY radar (KJKL), 78 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
April 9, 12:45 PM EST
Where
Lawrence County, 8 mi S of Louisa
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.004, -82.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288475.